Illinois, 2024

Damaging Winds in Illinois, May 7, 2024

May 7, 2024 · NWS LSX · 2 events in 2 counties and zones

During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the night on May 6th, 2024, a line of severe thunderstorms moved across western Missouri and impacted the NWS St. Louis forecast area during the early morning of May 7th. A few instances of damaging straight-line wind was observed across parts of west-central and southwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 3:22 AM CST, 12 minutes earlier. Its key messages:

  • There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe.
  • A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail.
Area forecast discussion, May 7, 3:22 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
422 AM CDT Tue May 7 2024

.KEY MESSAGES...

- There is a chance for thunderstorms to redevelop late this
  morning and this afternoon over southeast Missouri and
  southwest Illinois. A few of these storms could be strong to
  severe.

- A greater risk of severe thunderstorms will be on Wednesday when
  the strongest storms will be capable of producing a few strong
  tornadoes and very large hail.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 415 AM CDT Tue May 7 2024

Expect the QLCS to continue to move east across the CWA through 8
am.  Latest SPC mesoanalysis is showing MUCAPES on the order of 1000-
2000 J/kg with deep layer shear of 40 knots which will help to
maintain the strength of the line as it moves east across the area
the next few hours in the tornado watch.  The latest RAP is showing
a 50 knot low level jet becoming more veered with time which
supports a continued damaging wind/isolated brief tornado threat
until the line moves out of the CWA.

The RAP/NAM is showing MLCAPES climbing into the 2000-3000 J/kg
range over the southeastern half of the CWA late this morning and
afternoon ahead of the cold front with deep layer shear of 50 knots.
While overall coverage of thunderstorms will be limited by lack of
mid level ascent and convergence along the front, cannot rule out a
few strong to severe thunderstorms capable of producing large hail,
damaging winds and perhaps a brief tornado.

Tonight looks dry as a weak shortwave moves across the area before
an active day develops across the area on Wednesday.  The ridge will
move out of the area leaving a shortwave to approach the area late
in the day from the west.  This will bring a surface low and warm
front north into area north during the day.  There remains questions
on how far north this front will move and will thunderstorms that
develop early in the day affect how much instability is available
for storms to develop later in the day.  The current thinking is
that the front will be able to move as far north as I-70 with
MLCAPES between 2500-3500 J/kg to the south of the front and deep
layer shear of 50-70 knots.  This will be conducive for supercells
both along the warm front and the cold front and in the open warm
sector. Forecast soundings tomorrow afternoon are showing large
clockwise curvature in the low layers which will enhance the
potential for tornadoes including the potential for a few strong
ones. The front will move southeast of the area tomorrow evening.

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 415 AM CDT Tue May 7 2024

Global models are showing an active pattern continue into the the
weekend with additional chances for showers and thunderstorms.
Temperatures will cool down close to normal Thursday through
Saturday before climbing back above normal Sunday and Monday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024

Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:21 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
421 AM CDT Tue May 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
421 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible early this morning, and
again this afternoon and early evening. 60 mph wind gusts and a brief
tornado are the primary threats this morning. Storms this afternoon
and evening may produce large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected on Wednesday. Some of the storms could be
severe with large hail, damaging winds, and tornadoes.

There is a chance of thunderstorms again for parts of the area on
Friday night, Saturday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Carney

The radar

The St Louis radar (KLSX), 66 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 7, 3:34 AM CST
Where
Greene County, 1.75 mi ESE of Woody
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.260, -90.450

A machine shed was damaged with debris spread across the farm field. Also several large tree limbs were snapped.

Thunderstorm Wind, Washington

When
May 7, 4:55 AM CST
Where
Washington County, 2.14 mi NNW of Huegely
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.430, -89.330

A large tree limb at least 10 inches in diameter fell from a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173114, 1173115.